Colorado, 2019

Heavy Snow in Colorado, May 19 to 21, 2019

May 19 to 21, 2019 · NWS GJT · 6 events in 6 counties and zones

Remnants of an atmospheric river, combined with a cold upper level low pressure system, brought heavy snow to the mountains of Western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Remnants of an atmospheric river, combined with a cold upper level low pressure system, brought heavy snow to the mountains of Western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 2:59 AM MST, 7 hours 1 minute earlier.

Area forecast discussion, May 19, 2:59 AM MST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
359 AM MDT Sun May 19 2019

.SHORT TERM...(Today through Monday)
Issued at 359 AM MDT Sun May 19 2019

Shortwave ridge axis has shift east this morning with cloud cover
already spreading back in as our next Pacific storm works east
across the Great Basin. Increasing southwest flow today will bring
subtle warming with scattered showers breaking out by midday,
generally over and near the higher terrain. Showers spread into
the valleys by late this afternoon and through tonight. Models are
in good agreement with strong difluent flow developing across our
southern mountains tonight with good tap of moisture thanks to
remnant atmospheric river working across the Four Corners. NAEFS
IVT anomaly in the 2-4 SD range tonight which matches well with
forecast precipitable water values working up into our southern
mountains. H7 temps are expected to drop back to as low as -4 C
by Monday morning with snow levels lowering to 7k. Some light
accumulations will occur in the 7-9k range with heavier snows
anticipated above 9k. Confidence is high we will see at least
advisory level snowfall overnight and through the day on Monday
with impacts to travel over the higher passes during the nocturnal
hours. With snow likely to continue falling through the day on
Monday will issue the advisory from 6 pm this evening through 6 pm
Monday evening. Expect fairly widespread rain/snow elsewhere with
locally heavy rainfall possible in the valleys tonight and Monday
as the main upper level low tracks across the forecast area.

Latest model streamline tracks drive the center of the H5 low
into SE Utah by Monday afternoon and eventually into eastern
Colorado by Tuesday morning. The track of this low will play a big
part in the upcoming snowfall potential for many of our higher
mountains. Model QPF hitting the northern and central mountains
the hardest as the low tracks through with heavy snow possible
late Monday afternoon and Monday night. However, if the low tracks
too far south, we will see our flow near mountain-top level go
easterly earlier in the event, which will limit snowfall potential
for at least the northern mountains. With uncertainty still in
the picture, will issue a winter storm watch for our northern and
central mountains in western Colorado where the biggest potential
exists for impact based snowfall. The San Juans will continue to
see snow as well, but intensity looks lighter at this point. Will
be evaluating all possible scenarios over the next 12 to 18 hours
with additional winter highlights expected. Snow levels will be
moving up and down between 7 and 9k depending on the time of day.

Best way to describe things overall is a broad trough across the
western U.S. will continue to kick out waves of support and
moisture over the next 48 hours with remnant AR events. Expect
locally heavy rain/snow in some areas while others wonder what's
going on. Or basically springtime in the Rockies. Temperatures
will remain well below seasonal norms and have undercut MOS
numbers for Monday afternoon max temps.

.LONG TERM...(Monday night through Saturday)
Issued at 359 AM MDT Sun May 19 2019

A prolonged period of cooler, wet and unsettled weather remains in
store through at least Thursday due to a long wave trough of low
pressure that will park itself over the west with several
disturbances rotating around and within it. Expecting rain in the
lower elevations, snow in the high country and scattered
thunderstorms throughout. Monday evening, one such disturbance
will be moving through Colorado with showers favoring the western
Colorado mountains. Showers look to linger up north in northwest
flow behind that low Tuesday morning while a transitory ridge
moves across the south and another low drops into the Great Basin.
There may not be much break between systems as southwest flow
pulls in more moisture Tuesday afternoon with storm activity
increasing and becoming fairly scattered. These two lows look to
dumbbell around each other and congeal within the large trough
over the west. This enhances shower activity late Wednesday into
Thursday as another shortwave moves through the area. The latest
models have the low pressure trough getting cutoff somewhat and
retrograding back to the west over the west coast with a drier
southwest flow returning Friday through the coming weekend.

It is hard to pinpoint at this time which areas would be favored for
the best precipitation amounts but appears that quite a bit of
moisture is possible and most areas would see convective showers
throughout this period. Snow levels will vary from 9000 ft MSL
during the daytime and down as low as 6000 to 7000 ft MSL in the
overnight hours. The added element of convection will help drive
snow levels lower at times. The return to dry southwest flow
Friday into the weekend will result in quite a warmup back to
normal or above normal temperatures with breezy conditions in the
afternoon. The models have been fluctuating run to run but the GFS
seems to be coming into better overall agreement with the EC in
regards to the synoptic pattern with the latest 00Z run.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 359 AM MDT Sun May 19 2019

Increasing cloud cover is expected this morning with scattered
showers and isolated thunderstorms developing over the higher
terrain this afternoon. Showers will spread across the valleys by
this evening with CIGS dropping to or below ILS breakpoints at all
sites. Gusty outflow winds to 45 kts will be possible with the
stronger storms today. Snow levels will rise to around 9k this
afternoon, before falling to near 7k tonight. Expect frequent
mountain obscuration after 18Z with local MVFR/IFR conds in the
vicinity of showers.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to 6 PM MDT
     Monday for COZ018-019.

     Winter Storm Watch from Monday afternoon through Tuesday
     afternoon for COZ004-009-010-012-013.

UT...None.
&&

SHORT TERM...JDC
LONG TERM...MDA
AVIATION...JDC
Hazardous weather outlook, May 19, 3:06 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
406 AM MDT Sun May 19 2019

COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
406 AM MDT Sun May 19 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
and continue through tonight. Gusty outflow winds to 50 mph,
small hail and locally heavy precipitation will occur with the
stronger storms. Snow levels will rise to near 9000 feet by this
afternoon and lower back to near 7000 feet by Monday morning.
Locally heavy snowfall is expected across the San Juan Mountains
tonight.

Please visit our website at weather.gov/gjt for the latest
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for showers and thunderstorms each day with
accumulating snow likely for the mountains above 9000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 19, 6:54 AM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
754 AM MDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GOTHIC                  38.96N 106.99W
05/19/2019  M2.0 INCH        GUNNISON           CO   COCORAHS

&&

SS
Local storm report, May 19, 8:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
903 AM MDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 ESE PARLIN            38.48N 106.67W
05/19/2019  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-39 PARLIN 2.7ESE.

0700 AM     SNOW             6 WSW ALMONT            38.64N 106.94W
05/19/2019  M0.4 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-40 GUNNISON 6.6N.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
05/19/2019  M0.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59 PITKIN 1.1SW.

0700 AM     SNOW             OURAY                   38.03N 107.67W
05/19/2019  M0.6 INCH        OURAY              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION URYC2 OURAY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Southwestern San Juan Mountains

When
May 19, 10:00 AM MST to May 21, 11:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Colorado Department of Transportation plow operators measured 12 to 15 inches of snow across the higher passes, including Coal Bank and Molas Passes on Highway 550. Highway 145 northeast of Rico was also closed for several hours due to accidents and heavy snowfall.

Heavy Snow, Northwestern San Juan Mountains

When
May 19, 6:00 PM MST to May 21, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8 to 14 inches with significant travel impacts over Red Mountain and Lizard Head Passes. Highway 145 was closed for several hours due to multiple accidents and heavy snowfall.

Heavy Snow, Grand and Battlement Mesas

When
May 19, 9:00 PM MST to May 21, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches estimated across the top of the Grand Mesa with up to 2 feet recorded at the Mesa Lakes SNOTEL site.

Heavy Snow, Flattop Mountains

When
May 19, 11:00 PM MST to May 21, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snow amounts ranged from 10 to 20 inches with up to 2 feet recorded at the Burro and Ripple Creek SNOTEL sites.

Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys

When
May 20, 6:00 AM MST to May 21, 11:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 10 to 20 inches.

Heavy Snow, Elkhead and Park Mountains

When
May 20, 8:00 AM MST to May 21, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Department of Highways
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Significant impacts to travel over Rabbit Ears Pass in Routt County as a result of heavy snowfall. Up to 16 inches of snow was estimated by the Rabbit Ears Pass SNOTEL site with widespread 6 to 12 inches elsewhere.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815560, 815558, 815555, 815557, 815556, 815559.